Share this article on:

Serotonin Syndrome Caused by Administration of Methylene Blue to a Patient Receiving Selective Serotonin Reuptake Inhibitors

Izdes, Seval MD, PhD; Altintas, Neriman Defne MD; Soykut, Cem MD

doi: 10.1097/ACC.0b013e318294586d
Case Reports: Case Report

A 31-year-old man who had surgery after a gunshot injury was recovering in the intensive care unit when a sudden deterioration in his condition occurred after enteral administration of methylene blue to detect a fistula. Serotonin syndrome was diagnosed based on hyperthermia, ocular clonus, and excessive diaphoresis.

From the *Department of Anesthesiology and Intensive Care, University of Yildirim Beyazit, Medical Faculty, Atatürk Training and Research Hospital; Faculty of Medicine, Medical Intensive Care Unit, Ankara University, Ankara, Turkey; and Department of Anesthesiology and Intensive Care, Atatürk Training and Research Hospital, Ankara, Turkey.

Accepted for publication March 21, 2013.

Funding: None.

The authors declare no conflicts of interest.

Reprints will not be available from the authors.

Address correspondence to Seval Izdes, MD, PhD, Department of Anesthesiology and Intensive Care, University of Yildirim Beyazit, Atatürk Training and Research Hospital, Bilkent yolu no. 3, 06530, Ankara, Turkey. Address e-mail to

Serotonin syndrome (SS) is a life-threatening condition due to excess serotonergic activity in the central and peripheral nervous systems. SS may occur as a result of therapeutic use or overdose of selective serotonin reuptake inhibitors (SSRIs) or due to a drug interaction after a combination of a serotonergic drug with a monoamine oxidase (MAO) inhibitor. Methylene blue (methylthioninium chloride) is an MAO inhibitor which is used as an antidote for methemoglobinemia, as an antiseptic, and an antipsychotic medication.1 Methylene blue is also frequently used in surgical practice to identify leaks and fistulae in the gastrointestinal and urinary systems and to visualize parathyroid tissue.2,3

Cases of SS have been described with the increased use of serotonergic drugs in recent years.4 SS has been reported in patients receiving SSRIs who received methylene blue perioperatively.3 However, SS occurs only rarely in the intensive care unit (ICU), despite frequent use of SSRIs, and the fact that critically ill patients are prone to inadvertent drug interactions. We present a case of SS that occurred during an ICU stay after methylene blue administration via a nasogastric tube in a patient receiving SSRI treatment.

The authors sought and received written permission from the patient to report this case.

Back to Top | Article Outline


A 31-year-old, 85-kg male gunshot victim required emergency surgery which included a median sternotomy to repair his left lung and diaphragm, splenectomy, excision of the tail of the pancreas, repair of the front and rear walls of his stomach, and primary suturing of his liver for bleeding control. Bilateral chest tubes were placed because of hemopneumothorax. On his second postoperative day, surgery was again required to remove the gauze compresses that had been placed in the retroperitoneum to control bleeding. On postoperative day 3, the trachea was extubated and his arterial blood gases were normal. The patient was conscious, but was at times depressed and intensely agitated despite adequate pain control, assurance, and support. On questioning, we learned that before admission he was being treated for panic attacks and depression with escitalopram, an SSRI medication and escitalopram 20 mg per day. These drugs were restarted, and oral feeding was begun.

His clinical condition was improving when a purulent fluid was observed leaking from the abdominal skin incision. Oral feeding was discontinued, and he was managed with parenteral nutrition and methylene blue 5 mL of 1% solution diluted in 200 mL water was administered via the nasogastric feeding tube to check for the presence of an enterocutaneous fistula. After administration of methylene blue, the patient developed confusion and excessive secretions, ocular clonus, hypertension, tachycardia, and diaphoresis. The trachea was reintubated to control secretions and maintain adequate ventilation. Based on the Hunter Serotonin Toxicity Criteria,5 SS was diagnosed, escitalopram was stopped, and midazolam and esmolol were administered to control the symptoms.

After 2 days, when his condition had stabilized, he underwent his third operation because of a pancreotico-epidermal fistula. On the day after surgery, his trachea was extubated and a week later he was discharged from the ICU to the wards.

Back to Top | Article Outline


Severe SS is rare with therapeutic use of SSRIs alone. SSRIs increase serotonin in the intersynaptic area by preventing extracellular serotonin clearance.6 MAO inhibitors prevent intraneuronal metabolism of serotonin and increase the impulse-dependent release of serotonin. Therefore, a combination of these drugs induces SS by increasing the amount of serotonin released and inhibiting its extracellular clearance.7

Presenting symptoms of SS may include confusion, hypomania, coma, agitation, myoclonus, hyperreflexia, ataxia/incoordination, muscular rigidity, shivering, hyperthermia, tachycardia, hypertension, diaphoresis, diarrhea, and excessive salivation.8 However, SS is commonly undiagnosed since many physicians are unaware of the condition or the patients have only mild symptoms.9

More recently, tools aiding in the diagnosis of SS have been developed. The Hunter Serotonin Toxicity Criteria is one such tool with high sensitivity and specificity (89% and 97%, respectively) (Table 1).1 The condition should be differentiated from anticholinergic syndromes, neuroleptic malignant syndrome which is an idiosyncratic condition in patients receiving dopamine antagonists, or on withdrawal of a dopaminergic drug, and malignant hyperthermia associated with inhaled anesthesia.9 Our patient was diagnosed as having SS based on the Hunter Criteria and absence of alternative etiologies.

Table 1

Table 1

It has been reported that even small doses of methylene blue given to localize parathyroid glands (1–2 mg/kg IV) would be sufficient to inhibit MAO A (and possibly MAO B) and can cause SS when coadministered to a patient receiving an SSRI.7 The smallest reported dose of methylene blue precipitating an SS is 0.7 mg/kg methylene blue in a 66-year-old female oncology patient receiving SSRI treatment.10 Our patient had received 0.6 mg/kg via an enteral route.

In conclusion, clinicians should be aware that SS may develop in patients receiving methylene blue while also receiving SSRIs. This incident could have been prevented with better communication between multiple care teams.

Back to Top | Article Outline


1. Héritier Barras AC, Walder B, Seeck M. Serotonin syndrome following methylene blue infusion: a rare complication of antidepressant therapy. J Neurol Neurosurg Psychiatry. 2010;81:1412–3
2. Gonzalez-Ruiz C, Kaiser AM, Vukasin P, Beart RW Jr, Ortega AE. Intraoperative physical diagnosis in the management of anal fistula. Am Surg. 2006;72:11–5
3. Ng BK, Cameron AJ, Liang R, Rahman H. Serotonin syndrome following methylene blue infusion during parathyroidectomy: a case report and literature review. Can J Anaesth. 2008;55:36–41
4. Khavandi A, Whitaker J, Gonna H. Serotonin toxicity precipitated by concomitant use of citalopram and methylene blue. Med J Aust. 2008;189:534–5
5. Dunkley EJ, Isbister GK, Sibbritt D, Dawson AH, Whyte IM. The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity. QJM. 2003;96:635–42
6. Goodnick PJ, Goldstein BJ. Selective serotonin reuptake inhibitors in affective disorders–I. Basic pharmacology. J Psychopharmacol. 1998;12:S5–20
7. Stanford SC, Stanford BJ, Gillman PK. Risk of severe serotonin toxicity following co-administration of methylene blue and serotonin reuptake inhibitors: an update on a case report of post-operative delirium. J Psychopharmacol. 2010;24:1433–8
8. Sun-Edelstein C, Tepper SJ, Shapiro RE. Drug-induced serotonin syndrome: a review. Expert Opin Drug Saf. 2008;7:587–96
9. Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med. 2005;352:1112–20
10. McDonnell AM, Rybak I, Wadleigh M, Fisher DC. Suspected serotonin syndrome in a patient being treated with methylene blue for ifosfamide encephalopathy. J Oncol Pharm Pract. 2012;18:436–9
© 2014 International Anesthesia Research Society